ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0322

Rifampin-Induced Hemolysis Resulting in Pigment Nephropathy

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Portalatin, Gilda Melissa, Cleveland Clinic Florida, Weston, Florida, United States
  • Shettigar, Shruti, Cleveland Clinic Florida, Weston, Florida, United States
  • Medikayala, Sushma, Cleveland Clinic Florida, Weston, Florida, United States
  • Herlitz, Leal C., Cleveland Clinic, Cleveland, Ohio, United States
  • Gebreselassie, Surafel K., Cleveland Clinic Florida, Weston, Florida, United States
  • Bobart, Shane A., Cleveland Clinic Florida, Weston, Florida, United States
Introduction

Rifampin is an antibiotic that is a key component of multidrug regimens used to treat mycobacterial infections. The toxicity profile including hepatotoxicity is relatively well known, however some other complications including hemolysis, is a rare side effect. Pigment nephropathy is an abrupt decline in renal function as a consequence of the toxic action of endogenous heme-containing pigment on the kidney. We present a case of pigment nephropathy in the setting of rifampin-induced hemolysis requiring renal replacement therapy.

Case Description

A 74 year old female with a history of bronchiectasis, cavitary lung lesion due to pulmonary nocardiosis, mycobacterium avium-intracellulare infection (MAI) and atrial fibrillation presented with multi-organ dysfunction and anuria while recently restarting rifampin, azithromycin and ethambutol for the treatment of MAI infection.
Key laboratory findings were a serum creatinine of 3.7 mg/dL and BUN 62 up from a baseline creatinine of 0.65 mg/dL with severe thrombocytopenia, platelet count 36 k/µL and hemoglobin of 10.4g/dL. This coupled with liver dysfunction evidenced by INR 1.4, indirect bilirubin 6.2 mg/dL, AST 1311 U/L, ALT 506 U/L, elevated lactate dehydrogenase 2074 U/L, low haptoglobin 16 mg/dL, gave an initial suspected diagnosis of thrombotic microangiopathy (TMA). Peripheral blood smear revealed few schistocytes. Negative ADAMTS13 antibody and a low PLASMIC score guided us not to initiate plasmapharesis.
Serological work up including ANA, dsDNA, ANCA were negative, while C3 was low at 76 mg/dL and C4 14 mg/dL. The patient remained anuric and was initiated on hemodialysis. As the platelet count improved, she underwent kidney biopsy showing diffuse acute tubular injury with prominent pigmented casts. Immunofluorescence was negative without any evidence of TMA. After approximately two months of dialysis, renal function recovered back to serum creatinine of 1.14 mg/dL and the patient no longer required hemodialysis.

Discussion

Rifampin induced hemolysis is rare complication but can mimic TMA and cause renal dysfunction due to pigment nephropathy. Nephrologists should be aware of this possible rare complication of rifampin therapy.